Arizona, 2012

Heavy Snow and High Wind in Arizona, February 27 to 28, 2012

February 27 to 28, 2012 · NWS FGZ · 2 events in 2 counties and zones

A strong Pacific storm system brought strong and gusty winds to northern Arizona and locally heavy snowfall.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong Pacific storm system brought strong and gusty winds to northern Arizona and locally heavy snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Feb 27, 9:40 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Feb 27, 9:40 AM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST MON FEB 27 2012

.SYNOPSIS...
A COLD STORM SYSTEM WILL BRING STRONG WINDS TO NORTHERN ARIZONA
TODAY. THE CHANCE OF SNOW AND LOW ELEVATION RAIN WILL ALSO INCREASE
THIS EVENING INTO TUESDAY MORNING. A DRYING AND WARMING TREND IS
EXPECTED WEDNESDAY AND THURSDAY.

&&

.DISCUSSION...HAVE ALREADY UPDATE FIRST PERIOD SKY...POP...AND
WEATHER GRIDS FOR A SLOWER ONSET OF PRECIPITATION. NOT MUCH
PRECIPITATION IS EXPECTED TO ARRIVE UNTIL AFTER NOON. THE WINDS ARE
PICKING UP ACROSS THE AREA AND WILL CONTINUE TO INCREASE THROUGH THE
DAY. CURRENT FORECAST LOOKS GOOD WITH ONLY FEW MINOR ADJUSTMENTS
NEEDED FOR TIMING AND WIND SPEEDS.

&&

.PREV DISCUSSION /350 AM MST/...A STRONG PACIFIC STORM SYSTEM AND
COLD FRONT WILL MOVE INLAND AND EFFECT THE WEATHER ACROSS NORTHERN
ARIZONA FOR THE COMING 36 HRS. INITIALLY...WINDS WILL INCREASE
SIGNIFICANTLY DURING THE MID TO LATE MORNING HOURS BECOMING QUITE
STRONG AND GUSTY. THEN...CHANCES FOR RAIN AND ACCUMULATING SNOW WILL
BECOME MORE LIKELY OVERNIGHT. WHILE SHOWERS MAY BEGIN DURING THE DAY
TODAY...THE GREATER THREAT FOR WIDESPREAD ACTIVITY LOOKS TO BE AFTER
AROUND 03Z.

SOUTHWEST WINDS WILL BEGIN TO INCREASE ACROSS THE WESTERN ZONES BY
DAYBREAK ON MONDAY AND SPREAD EASTWARD THROUGH THE MORNING. THE
STRONGEST WINDS ARE EXPECTED DOWNWIND FROM THE MOGOLLON RIM IN THE
LITTLE COLORADO RIVER VALLEY. A HIGH WIND WARNING AND WIND
ADVISORIES CONTINUE TODAY. WE ARE ANTICIPATING THAT AS THE WINDS
INCREASE LATER TODAY...AREAS OF BLOWING DUST AND SAND ARE
LIKELY...WHICH MAY CAUSE SOME RESTRICTIONS IN VISIBILITY. SEE
PHXNPWFGZ FOR MORE DETAILS.

STRONG OROGRAPHIC LIFT WILL BRING SCATTERED SHOWERS TO THE HIGHER
TERRAIN TODAY...ALTHOUGH SIGNIFICANT ACCUMULATION OF SNOW IS NOT
EXPECTED UNTIL THIS EVENING WHEN THE UPPER LEVEL LIFT FROM THE STORM
AND FRONT BEGIN TO AFFECT THE AREA. MOISTURE WILL ALSO INCREASE OVER
ARIZONA TODAY WHICH WILL FEED INTO THE SYSTEM LATER TONIGHT AND
TUESDAY MORNING. THE COLD FRONT WILL BRING MORE WIDESPREAD SNOW AND
RAIN AS IT MOVES ACROSS THE STATE OVERNIGHT TONIGHT. CURRENT TIMING
INDICATES THAT THE FRONT WILL HIT FLAGSTAFF AROUND MIDNIGHT...THEN
THROUGH EASTERN SECTIONS OF THE STATE BY AROUND 5 AM TUESDAY
MORNING.

WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR SNOW AND BLOWING SNOW
FOR PORTIONS OF COCONINO...YAVAPAI...SOUTHERN NAVAJO...AND NORTHERN
GILA COUNTIES...WITH MOST OF THE SNOW OCCURRING ABOVE 6000 FEET.
CURRENT FORECAST FOR PRECIPITATION FROM THIS SYSTEM IS 4 TO 8 INCHES
OF SNOW OVER THE KAIBAB WITH 3 TO 8 INCHES OVER THE MOGOLLON
RIM...COCONINO PLATEAU...AND THE MOUNTAINS OF YAVAPAI COUNTY...AND 3
TO 5 INCHES OVER THE HIGHER TERRAIN OF BLACK MESA OF NORTHEAST
ARIZONA...THE HEAVIEST SNOW IS EXPECTED ABOVE 6000 FEET. SNOW LEVELS
ARE EXPECTED TO DROP TO AROUND 3000 TO 4000 FEET MONDAY NIGHT INTO
TUESDAY MORNING...WITH SOME SNOW ACCUMULATION POSSIBLE...3 INCHES OR
LESS. HIGH TEMPERATURES BY TUESDAY ARE FORECAST TO RUN 10 TO 15
DEGREES BELOW NORMAL.

WEDNESDAY...A FLAT RIDGE OF HIGH PRESSURE WILL MOVE OVER THE
SOUTHWEST...WITH FAIR CONDITIONS AND TEMPERATURES REBOUNDING BACK TO
NORMAL VALUES.

THURSDAY...YET ANOTHER WEATHER DISTURBANCE IS FORECAST TO APPROACH
THE AREA FROM THE NORTHWEST...HELPING TO PRODUCE ANOTHER POSSIBLE
ROUND OF STRONG SOUTHWEST WINDS THURSDAY AFTERNOON. THERE WILL BE A
SLIGHT CHANCE OF SHOWERS MAINLY FROM I-40 NORTHWARD TO THE UTAH
BORDER AS THE LOW MOVES ON THROUGH.

A COOL NORTHERLY FLOW AND DRY CONDITIONS ARE EXPECTED NEXT WEEKEND
WITH HIGH TEMPERATURES CLOSE TO NORMAL VALUES FOR THIS TIME OF THE
YEAR.

&&

.AVIATION...FOR THE 18Z PACKAGE...A STRONG COLD FRONT WILL MOVE INTO
NORTHWESTERN ARIZONA THIS AFTERNOON AND ACROSS THE AREA TONIGHT.
SURFACE WINDS S-SW AT 20-30KT WITH GUSTS 40KTS WILL DEVELOP TODAY.
PEAK GUSTS UP TO 55KT IN THE LITTLE COLORADO RIVER VALLEY BTWN
20Z-01Z TUES MAY PRODUCE BLOWING DUST. WINDS SW-W 15-25KT AFT 02Z.
TIL 23Z...VFR CONDITIONS PREVAILING...WITH SCT-BKN 4KFT AGL OVER
HIGHER TERRAIN. AFT 23Z...EXPECT WDSPRD MVFR AND IFR CONDITIONS IN
SHSN/SHRA WEST OF A LINE FROM KPAN TO KPGA. THESE CONDITIONS WILL
WORSEN AND SPREAD EASTWARD THIS EVENING...WITH SCT LIFR/VLIFR
CONDITIONS DUE TO CLOUDS AND PRECIP OVER HIGHER TERRAIN THROUGH
AROUND 15Z THEN IMPROVING. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM TO 10 PM MST MONDAY FOR AZZ004>009-015-
037-038-104>109-115-137-138.
WIND ADVISORY FROM 10 AM TO 10 PM MST MONDAY FOR AZZ010-011-
016>018-039-110-111-116>118-139.
HIGH WIND WARNING FROM 10 AM TO 10 PM MST MONDAY FOR
AZZ012>014-040-112>114-140.

WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 11 AM MST
TUESDAY FOR AZZ004-006>008-015-016-018-038-039.

&&

PUBLIC...MAS/TC
AVIATION...JJ

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Feb 27, 5:32 AM MST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
532 AM MST MON FEB 27 2012

AZZ004>018-037>040-280930-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
532 AM MST MON FEB 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL MOVE ACROSS NORTHERN ARIZONA TODAY
BRINGING BOTH STRONG WINDS AND PERIODS OF RAIN AND SNOW.

STRONG SOUTHWEST WINDS WILL DEVELOP DURING THE MORNING HOURS AND
INCREASE DURING THE AFTERNOON. A HIGH WIND WARNING HAS BEEN
ISSUED FOR EAST CENTRAL ARIZONA WHERE WINDS GUSTS OF 55 TO 65 MPH
ARE EXPECTED. A WIND ADVISORY HAS BEEN ISSUED FOR THE REMAINDER OF
NORTHERN ARIZONA WHERE WINDS GUSTS WILL REACH 40 TO 50 MPH IN THE
AFTERNOON. WINDS WILL SLOWLY DECREASE LATER THIS EVENING.

RAIN AND SNOW WILL DEVELOP TONIGHT AND CONTINUE INTO TUESDAY
MORNING. A SNOW ADVISORY HAS BEEN ISSUED FOR PORTIONS OF
COCONINO...YAVAPAI...SOUTHERN NAVAJO...AND NORTHERN GILA COUNTIES.
TOTAL SNOWFALL ACCUMULATIONS OF 4 TO 8 INCHES CAN BE EXPECTED
ACROSS THE KAIBAB PLATEAU...WITH 3 TO 8 INCHES OVER THE MOGOLLON
RIM...AND 3 TO 6 INCHES OVER THE HIGHER TERRAIN OF THE BLACK
MESA...AND 1 TO 4 INCHES ELSEWHERE ABOVE 3000 FEET. SNOW LEVELS
ARE EXPECTED TO DROP TO AROUND 3000 TO 4000 FEET TONIGHT INTO
TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PACIFIC STORM SYSTEM WILL CONTINUE TO BRING PERIODS OF HEAVY
SNOW EARLY TUESDAY MORNING MAINLY EAST OF FLAGSTAFF...BEFORE
TAPERING OFF LATE TUESDAY MORNING.

THURSDAY...YET ANOTHER WEATHER DISTURBANCE IS FORECAST TO APPROACH
THE AREA FROM THE NORTHWEST...HELPING TO PRODUCE ANOTHER POSSIBLE
ROUND OF STRONG SOUTHWEST WINDS THURSDAY AFTERNOON. THERE WILL BE A
SLIGHT CHANCE OF SHOWERS MAINLY FROM I-40 NORTHWARD TO THE UTAH
BORDER AS THE LOW MOVES ON THROUGH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow, 1 high wind. Local standard time, as filed.

Heavy Snow, Kaibab Plateau

When
February 27, 2:00 PM MST to February 28, 12:00 PM MST
Where
Kaibab Plateau forecast zone
Reported by
Trained Spotter
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Eight inches of new snow fell in Jacob Lake overnight. ADOT reported a total of 12 inches of new snow about a mile north of Jacob Lake by noon.

High Wind, Eastern Mogollon Rim

When
February 28, 1:00 AM MST to 5:00 AM MST
Where
Eastern Mogollon Rim forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

An approaching cold front brought high wind to the Eastern Mogollon Rim during the early morning hours. The peak wind gust in Linden was 61 MPH. The Limestone RAWS recorded peak wind gusts between 57 and 59 MPH between 100 AM and 5 AM.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367796, 367798.